Alert archive / Alabama / Flash Flood Warnings in 2004
Flash Flood Warning 17, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Feb 6, 2004, 4:27 AM CST for Blount County, Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 6, 2004, 4:27 AM CST (10:27 UTC)
- Expired
- Feb 6, 2004, 8:30 AM CST
- In force
- 4 hr
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Blount County, AL
The radar
The Birmingham radar (KBMX), 88 km from the middle of the area, began a volume at 10:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 10.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -276 J/kg
- Mixed-layer LCL
- 742 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 547 m²/s²
- 0-3 km storm-relative helicity
- 708 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KBMX 061029 FFWBHM ALC009-061430- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 427 AM CST FRI FEB 6 2004 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * FLASH FLOOD WARNING FOR... BLOUNT COUNTY IN ALABAMA * UNTIL 830 AM CST * AT 421 AM CST...WEATHER SERVICE DOPPLER RADAR INDICATED LIGHT TO TO MODERATE RAINFALL ACROSS BLOUNT COUNTY. RAIN WILL CONTINUE TO FALL ACROSS THE COUNTY THROUGH MID MORNING...WITH AMOUNTS AVERAGING LESS THAN ONE-HALF INCH. FLOODING IS STILL BEING REPORTED ACROSS BLOUNT COUNTY...AND ANY ADDITIONAL RAINFALL WILL AGGRAVATE EXISTING FLOODING CONDITIONS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. MOST FLASH FLOODING DEATHS ARE AUTOMOBILE RELATED. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROAD. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. CALL 1-800-856-0758 TO REPORT FLOODING CONDITIONS. LAT...LON 3389 8679 3382 8663 3406 8638 3410 8658 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Feb 6, 3:10 AM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Feb 6, 3:10 AM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 310 AM CST FRI FEB 6 2004 .SYNOPSIS...SURFACE LOW PRESSURE CENTERED JUST SOUTH OF BIRMINGHAM WILL TRACK NORTHEASTWARD TOWARD THE CAROLINAS TODAY...DRAGGING THE COLD FRONT EAST OF OUR FORECAST AREA BY 6 PM. IN THE MEANTIME ...HEAVY RAINFALL WILL CONTINUE AHEAD OF THE COLD FRONT TODAY... ACROSS SOUTH-CENTRAL AND EASTERN ALABAMA. HIGH PRESSURE WILL MOVE OVER THE FORECAST AREA ON SUNDAY. && .SHORT TERM...(TODAY THROUGH SUNDAY) STRONG MOISTURE FLUX AT 850 MB CENTERED OVER CENTRAL ALABAMA IS EXPECTED TO SLOWLY MOVE OFF TO THE EAST THROUGH THE DAY. COLD FRONT EXPECTED TO MOVE SLOWLY ACROSS THE REMAINDER OF CENTRAL AND SOUTH ALABAMA TODAY. STRONG VORT MAX OVER THE TEXAS BIG BEND AREA WILL BE RACING EASTWARD TODAY AND WILL PROVIDE SOME UPPER-LEVEL FORCING OVER THE FORECAST AREA TODAY AND THIS EVENING. ANOTHER SHORT-WAVE TROUGH WILL DROP SOUTHEASTWARD OVER NORTHERN ALABAMA ON SATURDAY...AND THIS SYSTEM MAY HELP PRODUCE SOME SNOW FLURRIES. && .LONG TERM...(MONDAY THROUGH THURSDAY) AN UPPER-LEVEL DISTURBANCE WILL APPROACH THE FORECAST AREA AGAIN BY TUESDAY...AND ANOTHER ROUND OF AT LEAST MODERATE RAINFALL IS POSSIBLE. DRIER WEATHER IS STILL EXPECTED WEDNESDAY AND THURSDAY. && .VERY PRELIMINARY NUMBERS... BIRMINGHAM 56 33 44 22 / 80 10 10 05 MONTGOMERY 65 36 48 24 /100 10 05 05 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. 70
Hazardous weather outlook, Feb 5, 4:00 PM CST, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED. NATIONAL WEATHER SERVICE BIRMINGHAM AL 400 PM CST THU FEB 05 2004 ALZ011>015-017>050-060000- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 400 PM CST THU FEB 05 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... ...UPDATED TO REMOVE WIND ADVISORY... A STRONG LOW PRESSURE SYSTEM WILL BRING ADDITIONAL HEAVY RAIN AND SCATTERED THUNDERSTORMS ACROSS ALABAMA THIS EVENING...TONIGHT...AND INTO EARLY FRIDAY. THE MAIN HAZARD FROM THIS STORM SYSTEM WILL BE THE POTENTIAL FOR HEAVY RAINFALL ON THE ORDER OF TWO TO FOUR INCHES ACROSS THE NORTHWEST PART OF THE FORECAST AREA TONIGHT. THIS HEAVY RAINFALL MAY CAUSE BOTH FLASH FLOODING AND RIVER FLOODING IN THESE AREAS. THE HEAVIEST RAINFALL IS EXPECTED TO OCCUR THIS EVENING AND INTO TONIGHT NORTHWEST OF A DEMOPOLIS TO GADSDEN LINE...WHERE A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT. SEVERE WEATHER IS ALSO POSSIBLE THIS EVENING THROUGH TONIGHT SOUTH OF AN ALICEVILLE...PRATTVILLE...TO AUBURN LINE. THE PRIMARY HAZARD WITH THESE STORMS IS DAMAGING WINDS WITH A POSSIBILITY OF AN ISOLATED TORNADO. .DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)... HEAVY RAINFALL WILL CONTINUE ACROSS EASTERN SECTIONS OF THE FORECAST AREA ON FRIDAY. THERE IS A POSSIBILITY THAT FLOODING MAY CONTINUE TO CAUSE A PROBLEM ACROSS PARTS OF THE FORECAST AREA ON FRIDAY. BEYOND FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY THIS EVENING THROUGH FRIDAY MORNING...FOR THE POTENTIAL OF FLOODING AND SEVERE WEATHER. KH
In the hours before
Local storm report, Feb 5, 11:11 PM CST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
1111 PM CST THU FEB 5 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ...MAG..... ..COUNTY LOCATION.. ST ...SOURCE....
..REMARKS..
0845 PM HAIL 5 NW HUEYTOWN 33.48W -87.08N
02/05/04 1.00 IN JEFFERSON AL HAM OPERATOR
NICKLE SIZE HAIL IN ROCK CREEK.
0845 PM WIND DAMAGE TUSCALOOSA 33.24W -87.54N
02/05/04 TUSCALOOSA AL HAM OPERATOR
TREES DOWN ON 21ST AVENUE IN TUSCALOOSA.
0845 PM FLASH FLOOD LIVINGSTON 32.60W -88.18N
02/05/04 SUMTER AL EMA
NUMEROUS BRIDGES AND ROADS WASHED OUT COUNTYWIDE.
0845 PM WIND DAMAGE LIVINGSTON 32.60W -88.19N
02/05/04 SUMTER AL EMA
ISOLATED TREES DOWN ACROSS THE COUNTY.
0905 PM HAIL 3 NW GARDENDALE 33.70W -86.83N
02/05/04 1.75 IN JEFFERSON AL HAM OPERATOR
GOLF BALL SIZE HAIL IN MOUNT OLIVE.
0910 PM HAIL MORRIS 33.75W -86.81N
02/05/04 0.75 IN JEFFERSON AL HAM OPERATOR
0925 PM WIND DAMAGE 6 NW SYLVAN SPRINGS 33.58W -87.11N
02/05/04 JEFFERSON AL HAM OPERATOR
TREES AND POWER LINES DOWN IN THWE COMMUNITY OF
BIRMINGPORT.
0945 PM HAIL 4 SW NORTH JOHNS 33.32W -87.15N
02/05/04 1.00 IN JEFFERSON AL EMA
QUARTER SIZE HAIL REPORTED JUST EAST OF ABERNANT.Local storm report, Feb 5, 11:39 PM CST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
1139 PM CST THU FEB 5 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ...MAG..... ..COUNTY LOCATION.. ST ...SOURCE....
..REMARKS..
1120 PM FLASH FLOOD 1 S WARRIOR 33.79W -86.81N
02/05/04 JEFFERSON AL STATE POLICE
US HWY 31 BETWEEN WARRIOR AND KIMBERLY...BRIDGE UNDER
WATER...ROAD IS CLOSED.
1120 PM FLASH FLOOD GRAYSVILLE 33.63W -86.97N
02/05/04 JEFFERSON AL STATE POLICE
US HWY 78 CLOSED IN GRAYSVILLE DUE TO
WATER OVER THE ROAD.Special weather statement, Feb 6, 1:16 AM CST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 116 AM CST FRI FEB 6 2004 ALZ019-021-024>029-032>037-039>043-061000- AUTAUGA-BIBB-CALHOUN-CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-HALE- JEFFERSON-LOWNDES-MARENGO-PERRY-RANDOLPH-SHELBY-ST CLAIR-TALLADEGA- TALLAPOOSA- 116 AM CST FRI FEB 6 2004 THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH 8 UNTIL 400 AM... AUTAUGA...BIBB...CALHOUN...CHILTON...CLAY...CLEBURNE...COOSA... DALLAS...ELMORE...HALE...JEFFERSON...LOWNDES...MARENGO...PERRY... RAQNDOLPH...SHELBY...ST CLAIR...TALLADEGA...AND TALLAPOOSA. ALZ023-030-031-061000- GREENE-SUMTER-TUSCALOOSA- 116 AM CST FRI FEB 6 2004 THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM TORNADO WATCH 8... GREENE...SUMTER...AND TUSCALOOSA. THE THREAT OF SEVERE WEATHER HAS NOW MOVED EAST OF THIS AREA.
Special weather statement, Feb 6, 2:13 AM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 213 AM CST FRI FEB 6 2004 ALZ019-021-025>029-033-035>037-040>043-061000- AUTAUGA-CALHOUN-CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-LOWNDES- PERRY-RANDOLPH-SHELBY-ST CLAIR-TALLADEGA-TALLAPOOSA- 213 AM CST FRI FEB 6 2004 THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH 8 UNTIL 400 AM... AUTAUGA...CALHOUN...CHILTON...CLAY...CLEBURNE...COOSA... DALLAS...ELMORE...LOWNDES...PERRY... RANDOLPH...SHELBY...ST CLAIR...TALLADEGA...AND TALLAPOOSA. ALZ023-024-030>032-034-039-061000- BIBB-GREENE-HALE-JEFFERSON-MARENGO-SUMTER-TUSCALOOSA- 213 AM CST FRI FEB 6 2004 THE FOLLOWING COUNTIES ARE NO LONGER IN TORNADO WATCH 8... JEFFERSON...BIBB...HALE...MARENGO. GREENE...SUMTER...AND TUSCALOOSA COUNTIES WERE CLEARED EARLIER. THE THREAT OF SEVERE WEATHER HAS NOW MOVED EAST OF THIS AREA.
Special weather statement, Feb 6, 2:25 AM CST, 2 hours 2 minutes before
ALZ027-060900-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
225 AM CST FRI FEB 6 2004
ALZ027-060900-
TALLADEGA-
225 AM CST FRI FEB 6 2004
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLADEGA COUNTY UNTIL 300
AM CST...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
AT 221 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ALPINE BAY RESORT...MOVING EAST AROUND 40 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ALPINE BAY RESORT...
WINTERBORO...LINCOLN AND MUNFORD THROUGH 300 AM CST.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
LAT...LON 3351 8586 3350 8591 3333 8599 3329 8633
3340 8635 3347 8629 3361 8615 3357 8579The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 5, 6:09 PM CST | Flash Flood Warning | BMX | Lamar, Marion | 2 hr |
| Feb 5, 6:13 PM CST | Severe Thunderstorm Warning | BMX | Greene | 32 min |
| Feb 5, 6:32 PM CST | Severe Thunderstorm Warning | BMX | Sumter | 43 min |
| Feb 5, 6:32 PM CST | Tornado Warning | BMX | Fayette | 13 min |
| Feb 5, 6:34 PM CST | Tornado Warning | BMX | Walker | 41 min |
| Feb 5, 6:46 PM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 44 min |
| Feb 5, 6:50 PM CST | Tornado Warning | BMX | Sumter | 25 min |
| Feb 5, 6:53 PM CST | Tornado Warning | BMX | Tuscaloosa | 37 min |
| Feb 5, 7:00 PM CST | Tornado Warning | BMX | Greene | 45 min |
| Feb 5, 7:05 PM CST | Flash Flood Warning | BMX | Sumter | 115 min |
| Feb 5, 7:29 PM CST | Tornado Warning | BMX | Tuscaloosa | 46 min |
| Feb 5, 7:33 PM CST | Severe Thunderstorm Warning | BMX | Jefferson | 42 min |
| Feb 5, 7:44 PM CST | Tornado Warning | BMX | Greene | 16 min |
| Feb 5, 7:55 PM CST | Tornado Warning | BMX | Jefferson | 35 min |
| Feb 5, 8:06 PM CST | Flash Flood Warning | BMX | Fayette, Lamar, Marion, Pickens, Tuscaloosa, Walker and 1 more | 3 hr |
| Feb 5, 8:10 PM CST | Tornado Warning | BMX | Tuscaloosa | 35 min |
| Feb 5, 8:19 PM CST | Tornado Warning | BMX | Walker | 41 min |
| Feb 5, 8:27 PM CST | Tornado Warning | BMX | Jefferson | 48 min |
| Feb 5, 9:15 PM CST | Flash Flood Warning | BMX | Greene, Sumter | 3 hr |
| Feb 5, 9:16 PM CST | Tornado Warning | BMX | Jefferson | 29 min |
| Feb 5, 9:21 PM CST | Severe Thunderstorm Warning | BMX | Blount | 39 min |
| Feb 5, 9:51 PM CST | Flash Flood Warning | BMX | Blount | 3 hr |
| Feb 5, 10:16 PM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 29 min |
| Feb 5, 10:42 PM CST | Severe Thunderstorm Warning | BMX | Jefferson | 48 min |
| Feb 5, 10:59 PM CST | Flash Flood Warning | BMX | Jefferson | 4 hr |
| Feb 5, 11:08 PM CST | Tornado Warning | BMX | Jefferson | 37 min |
| Feb 5, 11:16 PM CST | Flash Flood Warning | BMX | Fayette, Lamar, Marion, Pickens, Tuscaloosa, Walker and 1 more | 4 hr |
| Feb 5, 11:37 PM CST | Severe Thunderstorm Warning | BMX | St. Clair | 38 min |
| Feb 5, 11:59 PM CST | Flash Flood Warning | BMX | Greene, Sumter | 4 hr |
| Feb 6, 12:15 AM CST | Flash Flood Warning | BMX | Jefferson | 16 hr |
| Feb 6, 12:35 AM CST | Flash Flood Warning | BMX | Blount | 4 hr |
| Feb 6, 12:59 AM CST | Severe Thunderstorm Warning | BMX | Marengo | 46 min |
| Feb 6, 1:18 AM CST | Flash Flood Warning | BMX | Shelby | 4 hr |
| Feb 6, 1:30 AM CST | Flash Flood Warning | BMX | St. Clair | 4 hr |
| Feb 6, 2:40 AM CST | Flash Flood Warning | BMX | Dallas | 3 hr |
| Feb 6, 4:03 AM CST | Flash Flood Warning | BMX | Jefferson | 4 hr |
Nearby
Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.